Florida, 2017

Dust Devil in Florida, April 8, 2017

April 8, 2017 · NWS TBW · 1 event in 1 county or zone

After a relatively cool start to the morning, the temperature warmed up rapidly under completely clear skies through the afternoon. This intense surface heating helped produce a dust devil that damaged a carport and mobile home in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

After a relatively cool start to the morning, the temperature warmed up rapidly under completely clear skies through the afternoon. This intense surface heating helped produce a dust devil that damaged a carport and mobile home in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 8, 12:26 PM EST, 19 minutes earlier.

Area forecast discussion, Apr 8, 12:26 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
126 PM EDT Sat Apr 8 2017

.AVIATION...
VFR is expected during the next 24 hours. West to northwest
winds around 10 knots this afternoon will become northeast
at 5 knots or less after 03Z tonight. Northeast to east
winds at 7 to 9 knots are expected after 14Z on Sunday with
an onshore sea breeze component developing at the coastal
sites during Sunday afternoon.

&&

.Prev Discussion... /issued 837 AM EDT Sat Apr 8 2017/

..High Fire Weather Danger Today...

UPDATE...
Morning raob data shows a very dry and stable air mass
across the forecast area with a very strong subsidence
inversion noted around 820mb. This very and stable air
mass will support abundant sunshine and very pleasant
weather across the entire forecast area the remainder of
today. After a chilly start early this morning with
temperatures in the 40s and 50s full April sunshine will
allow temperatures to rebound quickly with readings climbing
into the lower to mid 70s during the afternoon. Ongoing
forecast is in great shape with no morning update required
at this time.

MARINE...
Winds and seas will continue to diminish and subside over
the Gulf waters the rest of today as high pressure to our
west builds slowly east with north winds veering into the
northeast, except backing to the northwest right along the
coast during the afternoon. Current forecast is on track
with no changes planned for the next forecast issuance
around 10 AM this morning.

FIRE WEATHER...
A very dry air mass over the region will again support long
durations of humidity values below 35 percent across all of
the forecast area during the afternoon. These critically low
humidity values will support Red Flag conditions over Polk,
Hernando, Pinellas, Manatee, Highlands, Charlotte, and Lee
counties during the afternoon where ERC values of 37 to 45
will reside, and a Red Flag Warning will remain in effect
for these counties until 8 PM EDT tonight. Across the
remainder of the region lighter sustained winds below 15
mph should preclude instantaneous Red Flag conditions. The
very dry air mass will continue over the region on Sunday
and additional Red Flag conditions/warnings will be possible
and outdoor burning is not recommended.

TBW WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning from noon today to 8 PM EDT this evening
     for Coastal Charlotte-Coastal Hernando-Coastal Lee-
     Coastal Manatee-Highlands-Inland Charlotte-Inland
     Hernando-Inland Lee-Inland Manatee-Pinellas-Polk.

Gulf waters...None.
&&

AVIATION...57/McMichael
Hazardous weather outlook, Apr 8, 3:54 AM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
454 AM EDT Sat Apr 8 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-082100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
454 AM EDT Sat Apr 8 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...FIRE WEATHER IMPACT...
Relative humidity values are expected to drop below 35 percent
across the region today. Winds will not be as breezy as yesterday,
but certain regions will still likely have Red Flag conditions
this afternoon, and a Red Flag Warning is in effect for those
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...MARINE IMPACTS...
With an easterly flow setting up starting Sunday and continuing
into next week, there will likely be several periods of elevated
winds over the coastal waters during overnight periods. These
easterly surges will likely bring winds into exercise caution
range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Carlisle

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Lee

When
April 8, 12:45 PM EST to 12:50 PM EST
Where
Lee County, 0.79 mi W of Estero
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
26.440, -81.823

Emergency management and broadcast media reported damage to a carport and the roof of a mobile home in Tahiti Village. A witness reported a mini tornado without a cloud in the sky at around 1:45 PM EDT. Skies were clear at the time.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679238.